Severe ifosfamide-induced neurotoxicity: a case report
- 244 Downloads
Introduction Ifosfamide is an alkylating agent used in the treatment of several neoplasias. Ifosfamide metabolites accumulation can produce neurotoxicity, which sometimes manifests as a severe clinical picture. Case description We describe the case of a male with a mixed cellularity subtype classical Hodgkin’s lymphoma, treated with ifosfamide after other chemotherapy drugs failure. After the first Ifosfamide cycle, the patient showed severe neurological toxicity that resolved 3 weeks later with supportive therapy. Discussion Among the risk factors described in the literature, our patient had previously received cysplatin chemotherapy, had low albumin serum levels, and had received ifosfamide as a rapid intravenous infusion. The management of the neurotoxicity is symptomatic although some drugs, like methylene blue and albumin, have also been used. Conclusion This case highlights that clinicians should be aware of the possibility of severe neurological toxicity after the administration of ifosfamide and may control the risk factors associated.
KeywordsIfosfamide Neurotoxicity Risk factors Treatment
The authors wish to thank Dr Domínguez, Dr Málaga and Carmen Quintana for their valuable cooperation.
Conflict of interest statement
- 5.Common Terminology Criteria for Adverse Events v3.0 (CTCAE). National Cancer Institute. Available: http://www.ctep.cancer.gov/protocolDevelopment/electronic_applications/docs/ctcaev3.pdf. (Visit on April 2009).
- 9.Hamadani M, Awan F. Role of thiamine in managing ifosfamide-induced encephalopathy. J Oncol Pharm Pract. 2006;2(40):299–303.Google Scholar